I found this yesterday, while researching sleep aids + weight gain. http://crankymommy.com/?p=182
There are a ton of comments from people saying they gained weight taking diphenhydramine, and that the weight came off when they stopped.
My personal experience, is that i gained 25 lbs over 3 or 4 months, but i hadn't changed my eating habits or physical activity. This coincides with my starting to taking a sleep aid every night, because i have trouble falling asleep (and my family is all hooked on various meds, i do not want to follow their path)
Last night I purchased an 'all natural' version, with valerian root extract and melatonin. It worked perfectly last night, and I will continue taking it when I need to. It doesn't make me drowsy, and I prefer the idea of taking it over the other stuff.
I was wondering if anybody else had any experience with using diphenhydramine, and if it's contributed your weight gain or inability to lose weight?
Reason: locked to prevent unnecessary zombie/spam bumps
I have some experience with the "Benadryl coma," as I refer to it. I used to be a terrible insomniac. Benadryl definitely helped with that, but I was still kind of drowsy in the mornings. I didn't notice any change in appetite due to it, and it didn't make me gain weight. I rarely took it on consecutive days, because I thought the effects might get less if my body got used to it. I took it every other day for periods of months.
Lack of sleep can cause people to lose weight. If you take a sleep aid that really works, natural or otherwise, it might make you gain weight just on that reason alone (because you aren't up all night fidgeting and getting stressed out).
some of the comments on the blog i linked to suggest that taking diphenhydramine may affect your metabolism too.. i didnt get any hungrier on it, but i gained weight pretty quickly. before i was taking it, i was maintaining 145 lbs with no problem, and with no change to my activity level or eating habits, i went up to 165-170 within 3 months of starting my nightly 'benadryl coma' - which is definitely a good name for it lol.
i took it every day for 8 months or so, 75-100 mg nightly because any less than that wouldnt work for me. ive always had a high tolerance for any sort of pill. i wish i had thought about what i was doing
I have been a terrible insomniac for years and years - the worst thing was Ambien - it made me sleep eat- not exactly what someone dieting needs. I literally would wake up with candy wrappers all over the place. Wouldn't have been so bad if I could at least remembered the indulgence!
I have taken Remron it made me eat and eat and eat the next day. It was excellent for sleeping through the night but once again the needing to eat for someone wanting to lose weight not good
I have done the tylenol PM and advil PM stuff - it has that diphendydramine it it but those don't work for me as well as the doxylamine succinate. I get the generic walmart stuff for dirt cheap. I find this stuff works better than the other.
I also take xanax but am weaning myself off that as much as possible. but basically xanax was and is the best thing for my insomnia.
Many years as an insomniac.....ambien user for several years until I found I would wake up w/ the phone by the bed....people would recant ,long conversations I would have and I would hacve no recollection. I stopped the ambien and got myself into self-hypnosis. Now I have no trouble getting to sleep and the only time I wake in the middle of the night is when I have things on my mind bothering me. Thankfully this isnt that often.
Please seek other methods of sleep aid rather than pharmaceuticals.
The best non-pharmaceutical aid I've found is books on CD (Blackstone Audio, Books on Tape, Teaching Company etc.) I put the CD player under the pillow and use an ear bud in the ear that is not pressed against the pillow. The constant drone of the reader usually puts me to sleep in less than one track. You might want to avoid an intense "whodunnit." "Life and times of Alexander the Great" would knock anybody out in less than five minures.
This might sound a bit fad-y, but my dad bought me the book 'I can make you Sleep' by Paul Mckenna and it comes with a CD. The book is okay, with tips on how to regulate your sleeping like proper eating and sleeping at the same time, etc, but the CD worked wonders for me. Somehow, listening to him ramble on about nothing for 20 minutes really puts me to sleep. It's pretty much got a 90% success rate with me :P
I started taking Benadryl in 1993 and off and on since then. I stayed thin until about 2002 so I don't think it effected me. I haven't taken it in a couple months and conversely have not lost weight.
miztery, thanks for your input lol. from what ive read its possible, but also i don't know if the people who DID see weight loss changes, also subconsciously stared eating better / working out more, and attributed the loss to stopping the sleep aid.
if it DOESN'T affect weight loss, im still glad i stopped. i wake up feeling so much more refreshed, and i'm so much more cheerful all day, and i dont feel as if i need multiple cups of coffee to get through the day.
Glad you're sleeping. I still have massive anxiety issues with sleep but that's a diff subject.
I take valerian & 5-htp(this stuff is wonderful) and i have no problem sleeping.
what is valeren ?
I was a terrible insomniac for several years and tried benadryl and Lunesta (tried Ambien 1 time, felt totally zonked the next day.)
Benadryl was OK ... I usually got to sleep in an hour or two, but it did leave me foggy.
Lunesta was miracle drug. I was out inside of 15 minutes -- but I got dependent on it too easily, and had a tough time getting off -- though I did, twice (the second time I was taking it to help me get to sleep with a CPAP, and benadryl didn't cut it). Unfortunately as well, it also seemed to leave me in a fog.
What worked, it seems, was upping my aerobic exercise during the day to an hour or more. That seemed to tire me enough to knock me out pretty quickly.
A little more exercise is probably not a bad thing, and worth a try as a "natural" solution. Just try not to exercise within a few hours of your bedtime, as some say this hinders sleepiness (I've not found it to be so, but you might.)
Yes! I just figured it out the other day. I have been working out, eating super healthy and packing on the pounds so I just started thinking what is happening? What am I doing different? Finally I looked up Advil PM (not really expecting to see anything) about weight gain and there it was! I had been taking every night for at least a month and packed on 12 pounds! Needless to say I quit taking so now am trying to get weight off. Hope this helps.